Although the majority of patients with coronavirus disease 2019 (COVID-19) present with respiratory tract infection, some patients with severe COVID-19 have coagulation abnormalities that mimic various systemic coagulopathies. These comorbidities are linked to an increased risk for mortality, according to a comment published in Lancet Haematology.1
Marcel Levi, MD, PhD, FRCP, of the National Institute for Health Research University College London Hospitals in the United Kingdom, and associates summarized characteristics of coagulopathy in COVID-19 and possible therapeutic interventions.
The authors noted that an increase in D-dimer concentration, modest decrease in platelet count, and prolongation of prothrombin time are the most common findings in patients with COVID-19 who have coagulopathy. Of the studies investigated, about 5% of patients had a platelet count less than 100×109 cells/L; however, they reported that mild thrombocytopenia could be found in 70% to 95% of patients with severe COVID-19 infection. They also noted that thrombocytopenia has not yet been considered an important predictor of disease progression or adverse events.
In previous studies, patients with COVID-19 had higher normal levels of average fibrinogen, which dropped to less than 1.0 g/L shortly before death in a number of patients in China.2
“Taken together, available evidence suggests that the coagulopathy associated with COVID-19 is a combination of low-grade [disseminated intravascular coagulation] and localised pulmonary thrombotic microangiopathy, which could have a substantial impact on organ dysfunction in the most severely affected patients,” the authors noted.1
They suggested that a repeated assessment of D-dimer, prothrombin time and platelet count should be made every 2 to 3 days. All hospitalized patients should be treated with subcutaneous low molecular weight heparin and clinicians should consider venous thromboembolism (VTE) in patients with high D-dimer and those with rapid respiratory deterioration. CT angiography or ultrasound of the venous system in the lower extremities is recommended.
“If diagnostic testing is not possible and there are no bleeding risk factors, consider therapeutic anticoagulation,” the authors suggested.